Washington, 2007

Damaging Winds in Washington, June 29, 2007

June 29, 2007 · NWS OTX · 2 events in 1 county or zone

Severe thunderstorms tracked through Spokane County. Several 12-14 inch trees were sheared off in Rockford, landing on roofs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Severe thunderstorms tracked through Spokane County. Several 12-14 inch trees were sheared off in Rockford, landing on roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 29, 1:31 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 29, 1:31 PM PST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
231 PM PDT FRI JUN 29 2007

.SYNOPSIS...
LOW PRESSURE WILL SWEEP THROUGH THE INLAND NORTHWEST THIS EVENING
BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. AFTER THE
PASSAGE OF TONIGHTS SYSTEM...UPPER LEVEL HIGH PRESSURE WILL
GRADUALLY BUILD INTO WASHINGTON AND IDAHO. BY THE MIDDLE OF NEXT
WEEK...THE WEATHER WILL BE HOT AND DRY WITH TEMPERATURES AT LEAST
10 DEGREES ABOVE AVERAGE.

&&

.DISCUSSION...
TONIGHT...THE UPPER TROUGH AXIS ADVANCING THROUGH OREGON HAS
BECOME INCREASINGLY NEGATIVE TILT THIS AFTERNOON. LARGE SCALE
SYNOPTIC ASCENT IS INCREASING WITH THE APPROACH OF 90KT+ JET CORE
AT 250MB ROUNDING THE BASE OF THE UPPER TROUGH. AS OF 21Z...RADAR
OUT OF PENDLETON IS SHOWING RAPID CONVECTIVE DEVELOPMENT OVER THE
NORTHEAST OREGON. COLD CORE SHOWERS HAVE ALSO BEEN ON THE
INCREASE WEST OF THE CASCADES CLOSER TO THE CENTER OF THE COLD
CORE. WE ARE EXPECTING A RAPID INCREASE IN CONVECTIVE COVERAGE
BETWEEN 22Z AND 00Z OVER THE ENTIRE FORECAST AREA WITH THE ARRIVAL
OF THE UPPER TROUGH. COMPUTED LIFTED INDICES ALONG THE EAST SLOPES
OF THE NORTHERN CASCADES FROM NGM LAMP ALGORITHMS SUGGEST VALUES
OF -3 TO -5C SUGGESTING THE POTENTIAL OF STRONG STORMS MAINLY
BEFORE 00Z. AFTER THE PASSAGE OF THE UPPER TROUGH EARLY THIS
EVENING...WESTERLIES SHOULD SHADOW THE COLUMBIA BASIN AND
WATERVILLE PLATEAU. AS FOR EASTERN WASHINGTON AND NORTHERN
IDAHO...SURFACE BASED INSTABILITY IS NOT AS IMPRESSIVE. DEWPOINTS
IN THE UPPER 40S TO NEAR 50 HAVE YIELDED LITTLE INSTABILITY THUS
FAR...BUT THE NAM FORECASTS 2-3C COOLING BETWEEN 21Z AND 03Z WHICH
WILL CONTRIBUTE TO THE DESTABILIZATION. DESPITE MID LEVEL
COOLING...700-500MB LAPSE RATES APPEAR MARGINAL FOR SEVERE STORMS.
WITH 0-6KM BULK SHEAR VALUES BETWEEN 50-60KTS...UPDRAFTS THAT ARE
ABLE TO REMAIN UPRIGHT WILL HAVE THE POTENTIAL TO BECOME
SEVERE...BUT THERE MAY BE INSUFFICIENT INSTABILITY TO TO GENERATE
UPDRAFTS STRONG ENOUGH TO SURVIVE THIS STRONGLY SHEARED
ENVIRONMENT. BY 03Z...THE AXIS OF MAXIMUM Q-VECTOR CONVERGENCE
WILL BE SHUNTED WELL NORTH OF THE CANADIAN BORDER...AND THE THREAT
FOR THE MAJORITY OF THE CONVECTIVE ACTIVITY WILL BE OUT OF
WASHINGTON AND IDAHO. /GKOCH

SATURDAY AND SUNDAY...A DRY SOUTHWESTERLY FLOW WILL FOLLOW THE
PASSAGE OF TONIGHTS COLD FRONT. SATURDAY WILL BE THE COOLEST DAY
FOR AT LEAST THE NEXT 10 DAYS. I GENERALLY CUT THE DIFFERENCE
BETWEEN THE COOLER NAM GUIDANCE AND THE WARM GFS MOS. LIGHT WINDS
AND GENERALLY CLEAR SKIES SATURDAY NIGHT WILL MEAN THE NORTHERN
VALLEYS WILL RADIATE WELL WITH A FEW SPOTS POTENTIALLY DIPPING
INTO THE UPPER 30S. /GKOCH

MONDAY THROUGH NEXT FRIDAY NIGHT...MODELS STILL WELL CLUSTERED IN
DEVELOPING A VERY BROAD AND PRONOUNCED RIDGE OVER THE REGION
BEGINNING TUESDAY AND CONTINUING INTO NEXT WEEKEND. WITH JUST A
WEAK SHORT WAVE SHIFTING UP THE PACIFIC COAST ON
MONDAY...AFFECTING MAINLY AREAS WEST OF THE CASCADE
CREST...CONDITIONS WILL BECOME INCREASINGLY DRY...STABLE...AND HOT
THROUGH THE WEEK.

WITH COLUMN MOISTURE WANING SIGNIFICANTLY BY THURSDAY...ANY
INSTABILITY FROM THE WAVE THAT PASSES TO OUR NORTHWEST MONDAY LONG
GONE...AND A STRONG RIDGE BUILDING IN OVERHEAD...SKIES WILL TREND
FROM PARTLY CLOUDY MONDAY TO CRYSTAL CLEAR BY THURSDAY. THIS IS
WELL AGREED UPON BY THE GFS...CANADIAN...AND THE DGEX THROUGH THE
PERIOD. IN FACT...AGREEMENT UPON BOTH THE SYNOPTIC FLOW AS WELL AS
THE LOWER LEVEL THERMAL FIELD IS MUCH BETTER THAN NORMAL AND
CONTINUES TO POINT TOWARD RATHER EXTREME HEAT REACHING THE AREA BY
THURSDAY AND LASTING UNTIL SATURDAY OR SO. TEMPERATURES AT 850 MB
APEX AT 29C ON THE GFS ON FRIDAY...AT LEAST 29C BY THE END OF THE
ECMWF RUN ON THURSDAY...AND 31C ON THE DGEX BY FRIDAY.
CONSIDERING THE RECORD HIGH 850 MB TEMPERATURE EVER OBSERVED AT
SPOKANE IS 31.6C...THIS IS NO DOUBT AN EXTREME HEAT WAVE ON THE
WAY. AS A RESULT...HAVE UPPED HIGH TEMPERATURES TO NEAR OR ABOVE
100 DEGREES FOR THURSDAY THROUGH FRIDAY FOR ALL LOWER ELEVATION
LOCATIONS...WHICH PUTS THEM SIGNIFICANTLY ABOVE MEX/MEN
GUIDANCE...BUT WITH LITTLE SUPPORT FROM ANY OPERATIONAL RUN OR
ENSEMBLE FOR THE NUMBERS SUGGESTED BY THE MEX/MEN...BELIEVE IT IS
BEING HEDGED SIGNIFICANTLY TOWARD CLIMO FOR NO APPARENT REASON.
FOR A COMPARISON...LAST YEARS 100+ DEGREE DAYS OCCURRED WITH 850
MB TEMPERATURES AS LOW AS 27.6C. /FRIES

&&

.AVIATION...THE POTENTIAL FOR THUNDERSTORMS OVER EASTERN
WASHINGTON AND NORTHERN IDAHO HAS BEEN PUSHED BACK AN HOUR OR TWO
TO THE 21Z TO 01Z TIME FRAME. CONVECTION WILL COME TO AN END
ABRUPTLY WITH THE PASSAGE OF THE COLD FRONT THIS EVENING. LOCALLY
GUSTY SURFACE WINDS WILL FOLLOW THE PASSAGE OF THE FRONT EARLY
THIS EVENING WITH GUSTS IN THE 25-30KT RANGE. MAINLY VFR
CONDITIONS ARE ANTICIPATED THROUGH 18Z SATURDAY...BUT TEMPORARY
MVFR CONDITIONS WILL BE POSSIBLE WITH THUNDERSTORMS. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        49  74  49  80  56  81 /  40   0   0   0   0   0
COEUR DALENE  48  75  43  80  54  82 /  50   0   0  10   0   0
PULLMAN        46  73  45  79  51  80 /  30   0   0   0   0   0
LEWISTON       56  83  54  89  60  90 /  20   0   0   0   0   0
COLVILLE       47  77  44  83  49  85 /  50  10   0   0   0  10
SANDPOINT      48  73  42  82  53  82 /  60  10   0  10  10  10
KELLOGG        49  72  47  81  53  83 /  60   0   0  10  10  10
MOSES LAKE     49  79  50  84  56  86 /  10   0   0   0   0   0
WENATCHEE      54  78  57  82  60  85 /  10   0   0   0   0   0
OMAK           47  78  45  82  55  86 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 29, 5:09 AM PST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
609 AM PDT FRI JUN 29 2007

WAZ034-035-038-041>044-301315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
609 AM PDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036-037-301315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS
609 AM PDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

EXPECT THE THREAT OF THUNDERSTORMS TO STEADILY INCREASE TODAY AS A
STRONG WEATHER SYSTEM MOVES RAPIDLY NORTHEAST THROUGH THE INLAND
NORTHWEST. MODERATE INSTABILITY COMBINED WITH STRONG WIND SHEAR
WILL PRODUCE AN ENVIROMNENT FAVORABLE FOR STRONG THUNDERSTORMS
LATER TODAY. THOUGH THE STRONGEST THUNDERSTORMS WILL BE CONFINED
TO WESTERN AND CENTRAL MONTANA THIS AFTERNOON...NORTH IDAHO AND
EXTREME EASTERN WASHINGTON WILL BE IN THE WESTERN PART OF THE
HIGHEST THREAT AREA. THE STRONGEST THUNDERSTORMS WILL LIKELY
PRODUCE LARGE HAIL AND VERY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 27 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
June 29, 3:20 PM PST
Where
Spokane County, 7 mi E of Spokane
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.670, -117.270

Thunderstorm Wind, Spokane

When
June 29, 3:30 PM PST
Where
Spokane County, Rockford
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.450, -117.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38241, 38242.